Card Set Information

2012-09-12 17:51:29
paeds overdose poisoning

paeds, overdose, poisoning
Show Answers:

  1. Aspirin
    • hypermetabolic state:
    • fever
    • tachycardia
    • hyperpnoea (causing respiratory alkalosis)
    • restlessness
    • convulsions
    • metabolic acidosis.
  2. Organophosphates
    • Inhibit acetylcholinesterase= parasympathetic/Ach effects
    • Hypersalivation, bronchorrhoea, broncho spasms, perspiration, neuromuscular paralysis.
  3. Methanol
    • A weak acid, causes lactic acidosis and optic neuritis.
    • Blindness, pulmonary oedema, metabolic acidosis, shock.
  4. Benzodiazepines 
    Coma, hypotension, hypoventilation, reduced muscle tone and diminished reflexes. Pupils are normal in size.
  5. Antipsychotics
    Dysphagia, dysphoria, trismus, oculogyric crisis.
  6. Iron Tablets
    Gastric lavage is a priority.Serum iron is estimated at presentation.Gastrointestinal symptoms are common with:

    • Vomiting
    • Diarrhoea
    • Abdominal distension
    • Symptoms of intestinal haemorrhage.

    Perforation of the bowel is expected. Severe hypotension may occur.
  7. Iron tablets
    • The next stage of poisoning may give the paediatrician a false sense of security when the patient appears to improve. This is the stage of the iron being absorbed and accumulated into the mitochondria.
    • Cellular damage occurs and features of hepatic toxicity with a metabolic acidosis and hypoglycaemia develop.
    • Severe hepatic necrosis results in jaundice, deranged liver function and clotting abnormalities.
    • Treatment = IV desferrioxamine and supportive treatment.
  8. Lead poisoning
    • pica
    • anorexia
    • colicky abdominal pain
    • irritability
    • failure to thrive with pallor from anaemia.
    • If severe may present with encephalopathy (drowsiness, convulsions and coma, with papilloedema).
    • Treat with chelation (penicillinae or EDTA)